Missouri, 2023

Hail and Damaging Wind in Missouri, August 12, 2023

August 12, 2023 · NWS PAH · 2 events in 2 counties and zones

A broken line of strong thunderstorms became weaker and more disorganized as it moved south across southeast Missouri. However, outflow winds from these weakening storms were locally damaging shortly before they crossed into western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A broken line of strong thunderstorms became weaker and more disorganized as it moved south across southeast Missouri. However, outflow winds from these weakening storms were locally damaging shortly before they crossed into western Kentucky. The storms fed on a southwest wind flow of unstable air. The most unstable air was elevated, characterized by most-unstable layer capes around 2500 j/kg. The storms occurred ahead of a cold front that trailed southwest across the Ozarks from a low pressure center over the Great Lakes region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 12, 5:18 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 12, 5:18 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
618 AM CDT Sat Aug 12 2023

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Monday night)
Issued at 345 AM CDT Sat Aug 12 2023

The main concern in the short term is the potential for scattered
showers and thunderstorms through the period, including the chance
for strong/severe storms and locally heavy rainfall that could
lead to localized flash flooding, the latter in particular Sunday
night. Forecast confidence is lower than average given the nature
of the convective activity and the lack of agreement among the
forecast models.

Early this Saturday morning, shower and thunderstorm activity was
common from central Illinois back across northern Missouri. Given
the southeastward trajectory of this activity, it's likely to make
it into at least northern portions of the forecast area around
daybreak. Despite the still respectable low level instability for
this time of day, a rather strong 850-700 mb capping inversion
observed in mesoanalysis data and RAP13 forecast soundings may act
to weaken the activity somewhat as it progresses into the forecast
area. However, it's hard to say how quickly and to what degree
this will occur, so we remain vigilant to the potential for
strong/severe storms, particularly in/near the current Severe
Thunderstorm Watch area. Localized pockets of damaging wind gusts
would seem to be the greatest concern at this point.

The evolution of the remnants of the morning complex will have a
significant influence on how the rest of the day unfolds, and that
is far from certain at this point. Outflow from the morning
activity may assist in focusing new development along and south
of the boundary by afternoon, which would likely put the greatest
chance of afternoon activity over western Kentucky. Further west,
the cap may be too strong to initiate any new activity,
especially across southeast Missouri. However, I am not at all
confident as to how things will unfold as there are too may
uncertainties at this point that could effect a variety of
outcomes.

It does appear that much of tonight may largely turn out dry
before energy approaching from the west increases the potential
for showers and thunderstorms initially across southeast Missouri
Sunday morning, and then across the rest of the region by Sunday
afternoon and into Sunday night. By far the best chance of showers
and thunderstorms through the weekend appears to arrive Sunday
night as upper level energy combines with the approach of a cold
frontal boundary. While strong/severe storms will once again be
possible, the threat for flash flooding from locally heavy
rainfall will also be elevated, with much of the forecast area
outlooked in a slight risk in both the SPC/WPC Day 2 outlooks.

By Monday, remnant shower and thunderstorm activity from Sunday
night looks to gradually taper off through the morning. With the
cold frontal boundary still to make complete passage through the
area, the chance for additional activity cannot be ruled out by
afternoon. However, the degree to which that occurs will largely
be influenced by the amount of remnant sky cover and it's impact
on further destabilization later in the day. At this point, it
would appear the greatest potential for any renewed activity would
be across western Kentucky in the afternoon.

With all the uncertainty around convective potential, the
temperature forecast is just about as unclear through the weekend.
Depending on the degree of sunshine later today, some locations
may see heat index values approaching Heat Advisory criteria with
highs around 90 degrees and dew points well into the 70s. However,
that's a call best saved for the last minute given the lower
forecast confidence. Highs should trend down into the
middle/upper 80s on Sunday and then the lower/middle 80s by
Monday. Lows in the 70s are forecast the next couple of nights.

.LONG TERM...(Tuesday through Friday)
Issued at 345 AM CDT Sat Aug 12 2023

In the wake of Monday's frontal passage, high pressure is forecast
to build into the region from the Plains. This will result in a
much needed break from not only the recurrent intervals of storm
activity, but also the heat and humidity. In fact, highs are only
forecast to reach the middle to upper 70s on Tuesday before
rebounding back into the 80s later in the week. Lows through the
period should range through the 60s, with some upper 50s possible
Tuesday night. Much of the period should be dry, but some models
would suggest a brief chance Thursday into Thursday night with
another frontal passage. However, given the lack of model
agreement, the forecast in the long term remains dry at this
time.

&&

.AVIATION...
Issued at 618 AM CDT Sat Aug 12 2023

A line of thunderstorms over southern Illinois early this morning
will sink slowly south and east. All taf sites will have a mention
of thunder early this morning. There will also be some patchy mvfr
fog, with possibly brief ifr.

Some mvfr cigs will occur this morning, especially where
thunderstorms produce brief moderate to heavy rain. Otherwise, vfr
conditions are expected much of the day. Winds will be southwest at
5 to 10 kt.

Another round of convection is possible later today or tonight, but
the potential is too low to specifically mention in the tafs. Some
mvfr fog may form again overnight. Winds will be light.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...RJP
AVIATION...MY
Hazardous weather outlook, Aug 12, 3:03 AM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
403 AM CDT Sat Aug 12 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
403 AM CDT Sat Aug 12 2023 /503 AM EDT Sat Aug 12 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are forecast today. A few of the storms
may be strong to severe with large hail and damaging wind gusts
the main concerns.

Heat index values of 100 to 105 degrees are forecast this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of thunderstorms are expected Sunday and Sunday
night, and possibly lingering into Monday. Some of these storms
could be strong to severe, with damaging wind gusts and large hail
the main hazards.

Thunderstorms may produce heavy rain and localized flash flooding
issues late Sunday night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over the weekend, particularly
late Sunday afternoon into Sunday night.

RJP/CW

In the hours before

Special weather statement, Aug 12, 4:20 AM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
520 AM CDT Sat Aug 12 2023

ILZ075-076-080>084-121100-
White IL-Perry IL-Franklin IL-Jackson IL-Hamilton IL-Jefferson IL-
Wayne IL-
520 AM CDT Sat Aug 12 2023

...Strong thunderstorms will impact portions of Perry, northwestern
White, southwestern Wayne, Jefferson, northern Jackson, Hamilton and
Franklin Counties through 600 AM CDT...

At 519 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Helm to 6 miles southwest of Ashley to
near Red Bud. Movement was southeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Bluford and Tamaroa around 530 AM CDT.
  Wayne City around 535 AM CDT.

Other locations in the path of these storms include Sesser,
Christopher, Rend Lake Area, Valier, Benton, West City, Willisville,
West Frankfort, Ava, Enfield and Thompsonville.

This includes the following highways...
 Interstate 57 in Illinois between Mile Markers 63 and 105.
 Interstate 64 in Illinois between Mile Markers 63 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central, southern and southeastern Illinois.

&&

LAT...LON 3851 8870 3821 8816 3791 8865 3791 8871
      3787 8871 3786 8966 3796 8959 3822 8959
      3821 8915 3847 8914 3847 8870
TIME...MOT...LOC 1019Z 310DEG 40KT 3845 8876 3825 8926 3825 8996

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Aug 12, 5:02 AM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Paducah KY
602 AM CDT Sat Aug 12 2023

ILZ075>078-080>089-INZ081-085-MOZ076-121200-
White IL-Jackson IL-Gallatin IL-Union IL-Johnson IL-Wayne IL-
Perry IL-Saline IL-Edwards IL-Franklin IL-Hamilton IL-Jefferson IL-
Williamson IL-Wabash IL-Posey IN-Gibson IN-Perry MO-
602 AM CDT Sat Aug 12 2023

...Strong thunderstorms will impact portions of Union, Wayne IL,
Wabash, Jefferson, Johnson, Saline, Franklin, Perry IL, White,
Edwards, Williamson, Jackson, Hamilton, Gallatin, Gibson, Posey and
Perry MO Counties through 700 AM CDT...

At 601 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Fairfield to 9 miles east of
Rend Lake Area to Elkville to near Bremen. Movement was southeast at
30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Fairfield around 605 AM CDT.
  Albion, Zeigler, De Soto, Royalton and Hurst around 615 AM CDT.
  Carbondale around 620 AM CDT.

Other locations in the path of these storms include Herrin, Cambria,
Thompsonville, Carterville, Crainville, Energy, Grayville, Carmi,
Galatia, Crossville and Altenburg.

This includes the following highways...
 Interstate 24 in Illinois near Mile Marker 1.
 Interstate 57 in Illinois between Mile Markers 43 and 87.
 Interstate 64 in Indiana between Mile Markers 1 and 15.
 Interstate 64 in Illinois between Mile Markers 90 and 130.
 Interstate 55 between Mile Markers 120 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central, southern and southeastern Illinois...and southeastern
Missouri.

&&

LAT...LON 3818 8769 3771 8847 3759 8871 3760 9015
      3764 9015 3787 8994 3787 8990 3791 8984
      3788 8980 3785 8979 3785 8974 3780 8967
      3782 8968 3796 8959 3812 8959 3811 8928
      3828 8871 3859 8816
TIME...MOT...LOC 1101Z 328DEG 27KT 3841 8825 3811 8878 3793 8924 3794
8976

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RJP
Special weather statement, Aug 12, 6:40 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
740 AM CDT Sat Aug 12 2023

ILZ092-MOZ111-112-121315-
Alexander IL-Scott MO-Mississippi MO-
740 AM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of southern Alexander,
northern Mississippi and central Scott Counties through 815 AM CDT...

At 740 AM CDT, Doppler radar was tracking a strong thunderstorm near
Benton, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Horseshoe Lake Conservation Area around 750 AM CDT.
  Bertrand around 755 AM CDT.
  Charleston around 800 AM CDT.

Other locations in the path of this storm include Cairo and Wyatt.

This includes the following highways...
 Interstate 57 in Missouri between Mile Markers 4 and 21.
 Interstate 55 between Mile Markers 73 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3712 8967 3721 8948 3697 8911 3680 8940
TIME...MOT...LOC 1240Z 312DEG 33KT 3708 8949

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RJP

The radar

The Paducah radar (KPAH), 61 km away, was scanning. The volume nearest the first event began at 12:48 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
August 12, 6:51 AM CST
Where
Scott County, 6 mi E of Benton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.100, -89.461

Thunderstorm Wind, New Madrid

When
August 12, 7:50 AM CST
Where
New Madrid County, Portageville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.430, -89.700

Several trees were blown down. The damaging winds were due to outflow from a weakening cluster of thunderstorms to the north.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117640, 1117641.